Journal d'Analyse Mathématique

, Volume 116, Issue 1, pp 355–369 | Cite as

On sets of directions determined by subsets of ℝd

Article

Abstract

Given E ⊂ ℝd, d ≥ 2, define
$$D(E) \equiv \left\{ {{{x - y} \over {\left| {x - y} \right|}}:x,y \in E} \right\} \subset {S^{d - 1}}$$
to be the set of directions determined by E. We prove that if the Hausdorff dimension of E is greater than d − 1, then σ(D(E)) > 0, where σ denotes the surface measure on Sd−1. In the process, we prove some tight upper and lower bounds for the maximal function associated with the Radon-Nikodym derivative of the natural measure on D. This result is sharp, since the conclusion fails to hold if E is a (d − 1)-dimensional hyper-plane. This result can be viewed as a continuous analog of a recent result of Pach, Pinchasi, and Sharir ([22, 23]) on directions determined by finite subsets of ℝd. We also discuss the case when the Hausdorff dimension of E is precisely d − 1, where some interesting counter-examples have been obtained by Simon and Solomyak ([25]) in the planar case. In response to the conjecture stated in this paper, T. Orponen and T. Sahlsten ([20]) have recently proved that if the Hausdorff dimension of E equals d − 1 and E is rectifiable and is not contained in a hyper-pane, the Lebesgue measure of the set of directions is still positive. Finally, we show that our continuous results can be used to recover and, in some cases, improve the exponents for the corresponding results in the discrete setting for large classes of finite point sets. In particular, we prove that a finite point set P ⊂ ℝd, d ≥ 3, satisfying a certain discrete energy condition (Definition 3.1) determines ≳ #P distinct directions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    P. Brass, W. Moser, and J. Pach, Research Problems in Discrete Geometry, Springer, New York, 2005.MATHGoogle Scholar
  2. [2]
    J. Bourgain, A Szemerédi type theorem for sets of positive density, Israel J. Math. 54 (1986), 307–331.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    J. Bourgain, Hausdorff dimension and distance sets, Israel. J. Math. 87 (1994), 193–201.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    D. Covert, B. Erdogan, D. Hart, A. Iosevich, and K. Taylor Finite point configurations, uniform distribution, intersections of fractals, and number theoretic consequences, in preparation.Google Scholar
  5. [5]
    M. B. Erdoğan A bilinear Fourier extension theorem and applications to the distance set problem, Int. Math. Res. Not. 2005, 1411–1425.Google Scholar
  6. [6]
    K. J. Falconer On the Hausdorff dimensions of distance sets, Mathematika 32 (1986), 206–212.MathSciNetCrossRefGoogle Scholar
  7. [7]
    K. J. Falconer, The Geometry of Fractal Sets, Cambridge University Press, Cambridge, 1986.Google Scholar
  8. [8]
    H. Furstenberg, Y. Katznelson, and B. Weiss, Ergodic theory and configurations in sets of positive density Mathematics of Ramsey Theory, Springer, Berlin, 1990, pp. 184–198.Google Scholar
  9. [9]
    J. Garnett and J. Verdera, Analytic capacity, bilipschitz maps and Cantor sets, Math. Res. Lett. 10 (2003), 515–522.MathSciNetMATHGoogle Scholar
  10. [10]
    D. Hart, A. Iosevich, D. Koh, and M. Rudnev, Averages over hyperplanes, sum-product theory in vector spaces over finite fields and the Erdős-Falconer distance conjecture, Trans. Amer. Math. Soc. 363 (2011), 3255–3275.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    S. Hofmann and A. Iosevich, Circular averages and Falconer/Erdős distance conjecture in the plane for random metrics, Proc. Amer. Math. Soc. 133 (2005), 133–143.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    A. Iosevich and I. Laba, K-distance sets, Falconer conjecture, and discrete analogs, Integers 5 (2005), A8.MathSciNetGoogle Scholar
  13. [13]
    A. Iosevich, H. Morgan and J. Pakianathan, Sets of directions determined by subsets of vector spaces over finite fields, Integers 11 (2011), A39.CrossRefGoogle Scholar
  14. [14]
    A. Iosevich, M. Rudnev, and I. Uriarte-Tuero, Theory of dimension for large discrete sets and applications, arXiv:0707.1322.Google Scholar
  15. [15]
    A. Iosevich and S. Senger, Sharpness of Falconer’s estimate in continuous and arithmetic settings, geometric incidence theorems and distribution of lattice points in convex domains, preprint, 2010.Google Scholar
  16. [16]
    E. Landau, Vorlesungenüber Zahlentheorie, Chelsea Publishing Company, New York, 1969.Google Scholar
  17. [17]
    J. Matoušek, Lectures on Discrete Geometry, Springer, New York, 2002.MATHGoogle Scholar
  18. [18]
    P. Mattila, Spherical averages of Fourier transforms of measures with finite energy: dimensions of intersections and distance sets, Mathematika 34 (1987), 207–228.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, Cambridge University Press, Cambridge, 1995.MATHGoogle Scholar
  20. [20]
    T. Orponen and T. Sahlsten, Radial projections of rectifiable sets, Ann. Acad. Sci. Fenn. Math. 36 (2011), 677–681.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    J. Pach, Directions in combinatorial geometry, Jahresber. Deutsch. Math.-Verein. 107 (2005), 215–225.MathSciNetMATHGoogle Scholar
  22. [22]
    J. Pach, R. Pinchasi, and M. Sharir, On the number of directions determined by a three-dimensional points set, J. Combin. Theory Ser. A 108 (2004), 1–16.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    J. Pach, R. Pinchasi, and M. Sharir, Solution of Scott’s problem on the number of directions determined by a point set in 3-space, Discrete Comput. Geom. 38 (2007), 399–441.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    J. Pach and M. Sharir, Geometric incidences, Towards a Theory of Geometric Graphs, Amer. Math. Soc., Providence, RI, 2004, pp. 185–223.Google Scholar
  25. [25]
    K. Simon and B. Solomyak, Visibility for self-similar sets of dimension one in the plane, Real Anal. Exchange 32 (2006/07), 67–78.MathSciNetGoogle Scholar
  26. [26]
    L. Székely, Crossing numbers and hard Erdős problems in discrete geometry, Combin. Probab. Comput. 6 (1997), 353–358.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    T. Wolff, Decay of circular means of Fourier transforms of measures, Internat. Math. Res. Not. 1999, 547–567.Google Scholar
  28. [28]
    T. Wolff, Recent work connected with the Kakeya problem, Prospects in Mathematics, Amer. Math. Soc., Providence, RI, 1999, pp. 129–162.Google Scholar
  29. [29]
    T. Ziegler, Nilfactors ofd actions and configurations in sets of positive upper density inm, J. Anal. Math. 99 (2006), 249–266.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2012

Authors and Affiliations

  • Alex Iosevich
    • 1
  • Mihalis Mourgoglou
    • 2
  • Steven Senger
    • 3
  1. 1.Department of MathematicsUniversity of RochesterRochesterUSA
  2. 2.Departement de Mathématiques d’OrsayUniversité Paris-Sud 11OrsayFrance
  3. 3.Department of MathematicsUniversity of MissouriColumbiaUSA
  4. 4.Department of Mathematical SciencesUniversity of DelawareNewarkUSA

Personalised recommendations